Meningitis outbreak hits Michigan
Mon, 08 Oct 2012 22:17:43 GMT —
Contaminated steroids manufactured in Massachusetts are the cause of a nationwide health threat that has now killed two people in Michigan and has infected 20 more.
The source of the contaminated steroids has been identified, as well as what Michigan facilities received shipments of the contaminated steroid injections, including Michigan Neurosurgical Institutes in Grand Blanc.
"People who received a certain type of mixture of medication of the steroid had undergone certain types of medical procedures those are the ones at risk for this specific type of meningitis,â?? said Dr. Sunita Tummala of McClaren Regional Medical Center.
She adds that this type of meningitis is not infectious and only poses a risk to those patients who have been injected with the steroids.
"Fortunately the type of meningitis we are experiencing since this recent breakout is fungal meningitis which looks very different,â?? said Tammala.
According to the Michigan Department of Community health this is a developing investigation and the number if infections are expected to rise.
"Initially meningitis can present like the flu but it can progress rapidly. Symptoms in the beginning can start out with a headache, usually weakness of eye pains and specifically neck pain is something that really raises a red flag and is something to warn your doctor about,â?? said Tammala.
The two deaths in Michigan both were females over the age of 50 and were linked to the four facilities in Michigan that received the potentially contaminated product, suspected to be the cause of the outbreak.
The Michigan Neurosurgical Institute in Grand Blanc released the following statement regarding the recalled steroid:
"We were notified by the CDC that we are among the four practices in Michigan that received shipments of the steroid injection Methylprednisone, which has potentially been linked to a meningitis outbreak. To date, no patients of Michigan Neurosurgical Institute have been affected by meningitis as a result of the steroid. Our first concern is always our patients, and we are working with the CDC and the Michigan Department of Community Health and following their recommendations; in addition, we are contacting each patient personally to ensure he or she has not been affected."